EconPapers    
Economics at your fingertips  
 

Accounting and actuarial smoothing of retirement payouts in participating life annuities

Raimond Maurer, Olivia Mitchell, Ralph Rogalla and Ivonne Siegelin

Insurance: Mathematics and Economics, 2016, vol. 71, issue C, 268-283

Abstract: Life insurers use accounting and actuarial techniques to smooth reporting of firm assets and liabilities, seeking to transfer surpluses in good years to cover benefit payouts in bad years. Yet these techniques have been criticized as they make it difficult to assess insurers’ true financial status. We develop stylized and realistically-calibrated models of a participating life annuity, an insurance product that pays retirees guaranteed lifelong benefits along with variable non-guaranteed surplus. Our goal is to illustrate how accounting and actuarial techniques for this type of financial contract shape policyholder wellbeing, along with insurer profitability and stability. Smoothing adds value to both the annuitant and the insurer, so curtailing smoothing could undermine the market for long-term retirement payout products.

Keywords: Smoothing; Variable annuity; Life insurance; Retirement; Historical cost accounting; Fair market valuation (search for similar items in EconPapers)
JEL-codes: G22 J32 M41 (search for similar items in EconPapers)
Date: 2016
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (9)

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0167668715301669
Full text for ScienceDirect subscribers only

Related works:
Working Paper: Accounting and Actuarial Smoothing of Retirement Payouts in Participating Life Annuities (2014) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:insuma:v:71:y:2016:i:c:p:268-283

DOI: 10.1016/j.insmatheco.2016.09.007

Access Statistics for this article

Insurance: Mathematics and Economics is currently edited by R. Kaas, Hansjoerg Albrecher, M. J. Goovaerts and E. S. W. Shiu

More articles in Insurance: Mathematics and Economics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-03-23
Handle: RePEc:eee:insuma:v:71:y:2016:i:c:p:268-283